Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 359, NWS Nashville, TN

July 4, 1998Moore County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 1998, 4:14 PM CDT for Moore County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1998, 4:14 PM CDT (21:14 UTC)
Expired
Jul 4, 1998, 4:50 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Moore County, TN

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:30 PM CDTThunderstorm Wind 50Countywide, TNTrees and power lines were down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS1 KBNA 042117 RRA
SVRBNA
TNC127-042150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN MIDDLE TENNESSEE

* UNTIL 450 PM CDT

* AT 413 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES WEST OF LYNCHBURG MOVING SOUTHEAST
  AT 15 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  LYNCHBURG AT 425 PM CDT
  LOIS  AT 435 PM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SW/MR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:20 AM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 4, 9:20 AM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
920 AM CDT SAT JUL 4 1998

SCATTERED TSRA ALREADY POPPING UP OVER CWA AT THIS EARLY HOUR.  STORMS
MOVING OUT OF MO ARE DISSIPATING BUT WITH MODERATE INSTABILITY IN PLACE
AND WITH VARIOUS WEAK SYNOPTIC AND SFC BOUNDARIES LAYING ARND...WOULD
LEAVE POPS AS IS. TEMP FCST LOOKS OK.  12

In the hours before

Local storm report, Jul 4, 2:26 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CDT SAT JUL 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    ELMWOOD                   TN   .88 INCH HAIL
07/04/98   SMITH                          NICKEL SIZED HAIL REPORTED
                                          BY SKYWARN SPOTTER
Local storm report, Jul 4, 4:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT SAT JUL 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM                              TN   WIND DAMAGE
07/04/98   RUTHERFORD                     ROOF BLOWN OFF OF A TEXACO
                                          SERVICE STATION IN
                                          SOUTHERN PART OF THE
                                          COUNTY. REPORTED BY LOCAL
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:04 PM CDTSevere Thunderstorm WarningOHXSmith51 min
Jul 4, 2:09 PM CDTSevere Thunderstorm WarningOHXRutherford51 min
Jul 4, 2:53 PM CDTSevere Thunderstorm WarningOHXCannon47 min
Jul 4, 3:46 PM CDTSevere Thunderstorm WarningOHXFranklin, Grundy49 min
Jul 4, 3:56 PM CDTSevere Thunderstorm WarningOHXBedford, Lincoln49 min
Jul 4, 4:24 PM CDTSevere Thunderstorm WarningOHXLawrence51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.